Pennsylvania, 2023Damaging Winds in Pennsylvania, July 6, 2023
July 6, 2023 · NWS CTP · 6 events in 4 counties and zones
Scattered storms formed ahead of an approaching cold front during the afternoon and evening of July 6, 2023. A few of the cells merged to form a short-lived line that produced sporadic wind damage and a measured gust to 58 mph at Williamsport Regional Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms formed ahead of an approaching cold front during the afternoon and evening of July 6, 2023. A few of the cells merged to form a short-lived line that produced sporadic wind damage and a measured gust to 58 mph at Williamsport Regional Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 6, 1:10 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 6, 1:10 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
210 PM EDT Thu Jul 6 2023
.SYNOPSIS...
Summertime heat and humidity will continue into the upcoming
weekend with an increased chance for showers and thunderstorms
expected through the weekend. Locally heavy rain is possible
with a risk of flooding/runoff concerns Friday and Sunday,
mainly across the Eastern half of the state.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A quintessential summer day is underway with dewpoints in the
mid 60s to low 70s across the area - firmly in the uncomfortable
to oppressive category. As of 11:30AM, temperatures are already
well into the 80s across the entire area with additional
warming expected to push highs into the low 90s in the valleys
and lower elevations of Central Pennsylvania.
Regional satellite/day cloud phase RGB shows cumulus clouds
building mainly along ridgetops and some horizontal convective
rolls advecting into southeast PA with moist southeast flow.
Scattered showers and thunderstorms will continue to develop and
slowly drift northward and eventually eastward this afternoon.
Mean 0-6km shear <20kt should result in non severe, slow moving,
pulse type t-storms with brief heavy downpours in spots.
Coverage of these storms should be widely scattered such that
most locations stay dry for a majority of the day.
Storm activity through early afternoon should be primarily
confined to the Lower Susquehanna Valley. Later this afternoon
and evening, there will be a better chance for areas in the
Laurels and Northern Mountains to get in on the rainfall
activity as broad scale lift ahead of the approaching cold
front provides amplified forcing for ascent. Spotty rainfall
totals through this evening could approach 0.5 inches.
From a sensible weather standpoint, partly to mostly sunny,
very warm and humid conditions are on tap for today. The
combination of heat and humidity will result in heat index
values ranging from the upper 80s to upper 90s. If you've got
plans to hit the pool today or do anything outside, make sure to
hydrate and take shelter if you hear thunder!
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Scattered convection should fade with loss of heating over most
of Central PA tonight. However, the approach of an upstream
trough and associated cold front will bring a renewed chance of
showers/tsra across the NW Mtns toward dawn Friday. Thursday
night will be another humid one with patchy fog in areas that
receive rainfall this afternoon. Low temperatures will dip into
the low 60s to low 70s, which is 5 to 10 degrees warmer than
average for this time of year. Southeasterly flow will also lead
to a deck of low clouds moving into southeast Pennsylvania
toward daybreak. These clouds cloud be slow to erode and it may
take a few hours for the sun to break out Friday morning in the
Lower Susquehanna Valley.
It's a rinse and repeat kind of pattern for Friday as heat,
humidity, and afternoon showers and t-storms are again
expected. The main difference is that a weak cold front will
drift across the region and provide a bit more lift and
resultant expanded coverage of showers. The CAPE/shear
profile will not favor severe storms, but some heavy downpours
remain likely especially with pwats climbing >1.5 inches ahead
of the front. Forecast highs drop back by a few to several
degrees given clouds and showers with highs ranging from 75-80F
over the Alleghenies to 85-90F in the lower Susquehanna Valley.
Some lower pwat air arrives behind the front and delivers a
cooler night across the NW mtns with lows falling back into the
mid 50s. Patchy fog should also develop again overnight into
early Saturday morning thanks to recent rainfall and calm winds.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
All medium range guidance stalls the cold front east of the
forecast area Saturday. However, an approaching upper level
trough could support scattered PM convection. The focus by late
in the weekend turns to a developing surface low over the Ohio
Valley. Recent model runs have shown the low tracking slightly
farther to the northeast, which has resulted in the area
expecting the highest rainfall totals shifting east as well.
Latest ensemble plumes indicate most likely rainfall between 0.5
and 1.5 inches, with locally higher amounts possible.
Lingering showers appear possible Monday with the passage of
the associated shortwave, then odds favor fair and seasonable
conditions Tuesday, although a shower or thunderstorms cannot be
ruled out in the afternoon. The end of the period will be
characterized by an upper trough that develops over the Great
Lakes. Showers associated with this feature and the associated
cold front could arrive by Wednesday PM.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Prevailing VFR. Isolated showers and t-storms are developing
this afternoon and will continue to do so into the evening hours.
Low clouds and fog could be more widespread tonight based on
the NAM MOS which has a tendency to be too aggressive with IFR.
Outlook...
Fri...Periods of sub-VFR with showers & t-storms especially
central and eastern sites. Fog psbl Friday night.
Sat...Brief sub-VFR in sct t-storms mainly southeast 1/2. Fog
psbl Sat night.
Sun...Sub-VFR likely in rain and t-storms.
Mon and Tue...Chance of showers and t-storms.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Banghoff
SHORT TERM...Lambert/Banghoff
LONG TERM...Fitzgerald/Bauco
AVIATION...Steinbugl/Gartner
Hazardous weather outlook, Jul 6, 2:50 AM EST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
350 AM EDT Thu Jul 6 2023
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-070800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
350 AM EDT Thu Jul 6 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered strong to potentially severe thunderstorms are possible
Friday afternoon and evening, mainly across the eastern half of the
state, as a weak cold front pushes east across Pennsylvania. In
addition, locally heavy rain along with potential runoff and minor
flooding concerns will exist Friday through Sunday over Southern and
Eastern parts of the state.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 6, 11:35 AM EST, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1235 PM EDT Thu Jul 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Tornado 1 S Zion 40.91N 77.66W
07/02/2023 Centre PA NWS Storm Survey
NWS survey confirms an EF-1 tornado occurred
southeast of Zion, damaging several large
trees. Estimated max wind speed 93 mph.
Length 0.62 mi. Width 200 yds.
&&
JCGSpecial weather statement, Jul 6, 11:54 AM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
1254 PM EDT Thu Jul 6 2023
PAZ059-061730-
Lebanon PA-
1254 PM EDT Thu Jul 6 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEBANON COUNTY THROUGH
130 PM EDT...
At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm over
Myerstown, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lebanon, Annville, Myerstown, Pleasant Hill, Sand Hill, Newmanstown,
Lebanon South, Cleona, Avon, Richland, Fredericksburg, Lickdale,
Jonestown and Avon Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4032 7651 4049 7653 4050 7644 4037 7625
4036 7620 4032 7616
TIME...MOT...LOC 1653Z 173DEG 11KT 4040 7636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BanghoffSpecial weather statement, Jul 6, 3:52 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
452 PM EDT Thu Jul 6 2023
PAZ011-012-017-018-062130-
Northern Centre PA-Northern Clinton PA-Cameron PA-Clearfield PA-
452 PM EDT Thu Jul 6 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLEARFIELD...
NORTHWESTERN CENTRE...SOUTHEASTERN CAMERON AND WEST CENTRAL CLINTON
COUNTIES THROUGH 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Clearfield, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Karthaus and Pine Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4106 7806 4104 7819 4121 7822 4134 7807
4119 7780
TIME...MOT...LOC 2051Z 222DEG 15KT 4115 7808
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Jul 6, 5:05 PM EST, 15 minutes before
Special Weather Statement
National Weather Service State College PA
605 PM EDT Thu Jul 6 2023
PAZ065-062230-
York PA-
605 PM EDT Thu Jul 6 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YORK COUNTY THROUGH
630 PM EDT...
At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weigelstown, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Valley Green, Manchester, Goldsboro, York Haven, Lewisberry,
Newberrytown and Ski Roundtop Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4011 7694 4017 7686 4015 7675 4013 7674
4012 7672 4010 7669 4009 7669 4004 7675
4004 7683
TIME...MOT...LOC 2205Z 155DEG 5KT 4009 7679
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertThunderstorm Wind, York
- When
- July 6, 5:20 PM EST
- Where
- York County, 1.58 mi W of Newberrytown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.130, -76.830
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees along Garriston Road near Route 382 in Newberry Township, damaging an awning and puncturing a roof.
Thunderstorm Wind, Centre
- When
- July 6, 5:50 PM EST
- Where
- Centre County, 1.25 mi ENE of Curtin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.980, -77.710
A severe thunderstorm producing winds estimated near 60 mph knocked down 30 to 40 trees in the vicinity of Mount Eagle Road and the Bald Eagle train tracks.
Thunderstorm Wind, Snyder
- When
- July 6, 7:05 PM EST
- Where
- Snyder County, Mc Clure
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.700, -77.300
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto power lines near McClure.
Thunderstorm Wind, Lycoming
- When
- July 6, 7:25 PM EST
- Where
- Lycoming County, Collomsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.150, -77.150
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and caused structural damage to a barn near Collomsville.
Thunderstorm Wind, Lycoming
- When
- July 6, 8:00 PM EST
- Where
- Lycoming County, Loyalsockville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Utility Company
- Coordinates
- 41.320, -76.920
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires and caused power outages north of Williamsport.
Thunderstorm Wind, Lycoming
- When
- July 6, 8:10 PM EST
- Where
- Lycoming County, 0.69 mi S of (Ipt)williamsport Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.240, -76.920
A severe thunderstorm produced winds approaching 60 mph at Williamsport Regional Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 10, 202326 deaths · 19 events
- Heat in Florida, July 6, 20231 death · 1 event
- Damaging Winds in Virginia, July 6, 2023$108,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 6 to 7, 2023$40,000 · 5 events
- Damaging Winds in Pennsylvania, July 6, 2023$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 6 to 10, 202316 events
- Heat in New York, July 6, 202315 events
- Tornadoes and Hail in Colorado, July 6, 20234 in hail · 10 events
- Heat in Maine, July 6, 20239 events
- Hail and Damaging Winds in Wyoming, July 6, 20232 in hail · 9 events
- Marine Thunderstorm Winds in Lake Erie, July 6, 20236 events
- Hail and High Wind in Wyoming, July 6, 20231.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106766, 1106762, 1106764, 1106765, 1106763, 1106767.